Ask an expert
Question

18 Dec 2002

Ellya - Is it any good
Hi
I would like to know if anyone tried ELLYA, the low libido drug for women. Is it any good? Did it have little, no or a lot of affect?
The makers of this natural drug recommends that if their drug does not work, the woman should consult a doctor. What would this accomplish?
Answer 758 views
Expert
Sexologist
sexy

01 Jan 0001

Ellya is sold over the counter as a "natural aphrodisiac". At R450-00 you might just be better of with one visit to the doctor.

Hypoactive Sexual Desire Disorder is a lack of sexual desire that causes a woman personal distress. This includes a persistent or recurring deficiency or absence of sexual fantasies or thoughts, or a lack of interest in sex or being sexual. Often women suffering with this complaint will report they feel "flat" sexually or sexually "dead".

Possible Causes

Medical factors: e.g. medications (see list below)
Emotional factors: e.g. depression, anxiety, stress.
Relationship factors: e.g. conflicts, anger, lack of trust
Menopause: natural or surgical.
Sexual arousal disorder: e.g. sex is frustrating and/or painful

What Can You Do?
First, consider whether there are indeed emotional or relationship variables contributing to your problem. It helps to be evaluated by a trained sex therapist who can help you sort this out. Rule out medical causes as well. The first step is to rule out hormonal factors, especially low testosterone. This can be accomplished with simple blood tests. From what we presently understand about the role of testosterone in women, Free Testosterone should be a minimum of 1.9 and Total Testosterone should be a minimum of 20. If your testosterone is low, you can talk to your doctor about potentially replacing your testosterone. If you feel like your sexual response is low and that is feeding into your lack of interest due to pain, dryness, or lack of response or arousal, or physical release, you should consider seeking evaluation and treatment of sexual arousal disorder.

Medications that can cause HSD:
There are several drugs and medications that may contribute to low sexual desire. Many medications, even the most common, can adversely affect sexual response. Some of the most common are:

* Anticancer drugs: Tamoxifen, prescribed to delay the recurrence of breast cancer can cause vaginal bleeding, vaginal discharge, menstrual irregularities, genital itching and depression.
* Anticonvulsants: Anti-seizure drugs including phenobarbital (Luminal) as well as Dilantin, Mysloine, and Tegretol can cause sexual dysfunction.
* Antidepressants: Tricyclic antidepressants like clomipramine (Anafranil) and some selective serotonin reuptake inhibitors (SSRI) such as Prozac, and Paxil are known to cause sexual dysfunction.
* Antihypertensive agents: Traditional medications prescribed for high blood pressure; beta-blockers marketed under the names Inderal, Lopressor, Corgard, Blocadren, and Tenormin.
* Anti-ulcer drugs: Cimetidine or Tagament have been shown to cause impotence in men. We do not know the sexual side effect in women as yet.
* Birth control pills: Some women who take progestin-dominant pills complain of a loss of libido and vaginal dryness because of hormonal shifts.
* Neuroleptics: Antipsychotic drugs like Thorazine, Haldol and Zyprexa can cause sexual dysfunction and emotional blunting in some patients.
* Sedatives: Medications like Xanax and Valium, prescribed for anxiety, can cause loss of desire and arousal.

What Can You Do?
Talk to your doctor. Not only may there be alternatives to the medications you are taking, but you may be a candidate for another medical treatment that will counteract the negative sexual side effects you are experiencing. For instance, several studies have indicated that Viagra seems to counteract the negative sexual side effects of SSRI's. However, it is crucial to realize that while it is important to know how your medications may be playing a role in your sexual function complaints, it is important NOT to stop any medication without talking to your doctor first.

Regards
Dr Mac
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.